Alert archive / Utah / Heat Advisories in 2021

Heat Advisory 4, NWS Salt Lake City, UT

July 3, 20217 counties in Utah

NWS Salt Lake City, UT issued this heat advisory at Jul 3, 2021, 3:19 AM MDT for 7 counties in Utah. It took effect at Jul 4, 2021, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2021, 3:19 AM MDT (09:19 UTC)
In effect from
Jul 4, 2021, 12:00 PM MDT
Expired
Jul 4, 2021, 8:35 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 38 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2916 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS75 KSLC 030919
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
319 AM MDT Sat Jul 3 2021

UTZ101>107-032200-
/O.NEW.KSLC.HT.Y.0004.210704T1800Z-210705T0300Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Brigham City, Snowville, Ogden, Bountiful, 
Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Logan, 
and Smithfield
319 AM MDT Sat Jul 3 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

* WHAT...Temperatures up to 102 expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Eastern Box Elder County, Northern Wasatch Front, 
  Salt Lake Valley, Utah Valley and Cache Valley/Utah Portion.

* WHEN...From noon to 9 PM MDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
956 
WWUS75 KSLC 032101
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
301 PM MDT Sat Jul 3 2021

UTZ101>107-041200-
/O.CON.KSLC.HT.Y.0004.210704T1800Z-210705T0300Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Brigham City, Snowville, Ogden, Bountiful, 
Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Logan, 
and Smithfield
301 PM MDT Sat Jul 3 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

* WHAT...Temperatures up to 102 expected.

* WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush 
  Valleys, Eastern Box Elder County, Northern Wasatch Front, 
  Salt Lake Valley, Utah Valley and Cache Valley/Utah Portion.

* WHEN...From noon to 9 PM MDT Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
882 
WWUS75 KSLC 041003
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
403 AM MDT Sun Jul 4 2021

UTZ101>107-041815-
/O.CON.KSLC.HT.Y.0004.210704T1800Z-210705T0300Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Brigham City, Snowville, Ogden, Bountiful, 
Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Logan, 
and Smithfield
403 AM MDT Sun Jul 4 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...Temperatures up to 102 expected.

* WHERE...Utah Valley, Cache Valley/Utah Portion, Northern 
  Wasatch Front, Salt Lake Valley, Tooele and Rush Valleys, 
  Eastern Box Elder County and Great Salt Lake Desert and 
  Mountains.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
758 
WWUS75 KSLC 041547
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
947 AM MDT Sun Jul 4 2021

UTZ101>107-050300-
/O.CON.KSLC.HT.Y.0004.210704T1800Z-210705T0300Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Brigham City, Snowville, Ogden, Bountiful, 
Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Logan, 
and Smithfield
947 AM MDT Sun Jul 4 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Temperatures up to 102 expected.

* WHERE...Utah Valley, Cache Valley/Utah Portion, Northern 
  Wasatch Front, Salt Lake Valley, Tooele and Rush Valleys, 
  Eastern Box Elder County and Great Salt Lake Desert and 
  Mountains.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
608 
WWUS75 KSLC 050235
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
835 PM MDT Sun Jul 4 2021

UTZ101>107-050345-
/O.CAN.KSLC.HT.Y.0004.000000T0000Z-210705T0300Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Brigham City, Snowville, Ogden, Bountiful, 
Salt Lake City, West Jordan, Sandy, Lehi, Provo, Payson, Logan, 
and Smithfield
835 PM MDT Sun Jul 4 2021

...HEAT ADVISORY WILL BE ALLOWED TO EXPIRE...

Showers and thunderstorms are helping to cool temperatures across
the Wasatch Front this evening. The heat advisory will be allowed
to expire at 9 PM. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this heat advisory went out at Jul 2, 3:22 PM MDT, 11 hours 57 minutes earlier.

Area forecast discussion, Jul 2, 3:22 PM MDT, 11 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
322 PM MDT Fri Jul 2 2021

.SYNOPSIS...High pressure over New Mexico will build northwest into
the Great Basin this weekend and remain in place through much of
next week. This transition will bring warmer and drier conditions to
the region.

&&

.SHORT TERM...(Through 12Z/6AM MDT Monday)...A weak shortwave
trough is noted along the UT/ID border early this afternoon. This
shortwave is aiding in the initiation of convection across
Idaho's southern highlands as well as across the Raft River range.
A thin blanket of mid/high clouds remains in place on the Utah
side of the UT/ID border region, but after this burns off expect
additional terrain-aided convection here. Anomalous moisture
remains in place across northern Utah (12Z SLC sounding indicated
precipitable water of 0.98") early this afternoon, so the focus
for convective activity through this evening will reside mainly
over northern Utah, as evidenced by a combination of observational
trend as well as the HREF. Steering flow remains light, so brief
heavy downpours will be possible. Farther south, convective
activity should be limited to mainly high terrain areas. Moisture
quality will diminish slightly on Saturday, and with no larger
scale forcing mechanisms in the vicinity to aid in convective
initiation, expect less coverage when compared to today, mainly
over high terrain areas in northern Utah. A strong area of high
pressure will begin to retrograde across southern Utah by Sunday
afternoon, signaling the commencement of a warming trend not only
over southern Utah but across the entirety of southwest Wyoming
and Utah. Sunday is expected to be the hottest day of this holiday
weekend, with SLC likely registering low 100s. Other areas
expected to see triple digit heat Sunday afternoon include the
Green River area south through Bullfrog, Glen Canyon, St. George
and the northwest deserts/salt flats. With modest cooling expected
Monday, will not issue heat headlines at this time. Regardless,
folks should practice heat safety by drinking plenty of water,
wearing loose-fitting, light-colored clothing and by limiting
strenuous outdoor activities during the hottest part of the day.

A consequence of the high building over southern Utah will be the
development of modest deep-column southwest flow over northern
and western Utah by Sunday. This will advect in higher moisture
from the southwest. As a result, convective coverage should
increase on Sunday, particularly over western and northern Utah.
Available convective-allowing models favor convective development
across eastern Nevada high terrain areas, followed by western and
northern Utah high terrain areas before this activity propagates
eastward across the west deserts. Gusty, outflow wind will be
possible with any of this activity. We'll be monitoring for the
potential of widespread, eastward propagating outflow late Sunday
afternoon and evening as it potentially approaches the Wasatch
Front.

.LONG TERM...(After 12z/6AM MDT Monday)...A ridge of high
pressure settling into place over the Great Basin region will
bring largely dry conditions across Utah and southwest Wyoming, in
addition to above average temperatures across the area.

With last week's ridge now downstream over the northern Plains/
central Canada, the center of the high will reposition to a more
climatological positioning over the Great Basin region of the
Western U.S. over the weekend, and build in strength through the
week. As this ridge builds, anticipate a warming trend through the
first half of the work week with temperatures rising into the low-to-
mid 100s along the Wasatch Front and near 110 in the lower
Washington County area. For most other areas across Utah (generally
west of the Wasatch Spine and the Greater Swell area) expect
temperature trends to closely follow that of which is expected along
the Wasatch Front. Main takeaway... anticipate daytime high
temperatures climb to ~10 degrees above average (or more) by
Wednesday as the high begins to center itself closer to Utah.

Aside from temperatures, moisture content under this high does not
appear to be sufficient enough to drive diurnal convection over the
high terrain, especially given that the positioning of the high is
not forecast to be in a favorable position. Fairly high confidence
exists in the center of the high being positioned over the Mojave
Desert region rather than the four corners region (which would be
more favorable for moisture transport into the area). However, very
slight chances for showers may exist later in the week as PWAT
values increase subtly... at the very least we will see cumulus
build ups over the terrain and nothing more.

&&

.AVIATION... KSLC...VFR conditions expected across the KSLC terminal
through the valid TAF period. Light winds are expected to continue
with a switch in wind direction around 05z.

Rest of Utah and southwest Wyoming...VFR conditions are expected to
persist across the airspace through the valid TAF period. Vicinity
showers and thunderstorms are possible across northern terminals
this evening. Brief erratic winds are possible near thunderstorms.
Conditions should be dry for the southern terminals with either
clear skies or high based clouds forecast.

&&

.FIRE WEATHER...High pressure will build into the Great Basin this
weekend and remain in place for much of the coming week. This high
pressure will result in a warming trend, with temperatures rising
well above normal, especially by the middle to later part of next
week. Enough lingering moisture will maintain isolated to
scattered mostly diurnal, terrain-based convection through the
early part of next week, with the highest coverage most likely on
Sunday, especially across western and northwestern Utah.
Thunderstorm coverage will then return to isolated in nature by
Monday through at least the middle of next week. Wetting rain
potential with the storms will be a bit less than the previous few
days. The best chance of wetting rains will be into this evening
across high terrain areas of northern Utah as well as western and
northwestern Utah Sunday afternoon/early evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/NDeSmet/Webber

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 2, 5:27 AM MDT, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
527 AM MDT Fri Jul 2 2021

UTZ101>131-WYZ021-031300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
527 AM MDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected
through this evening. There is a small threat of heavy rain and
associated flash flooding in small streams, slot canyons, and
recent burn scars with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot temperatures can be expected in many areas this weekend
through the first half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:57 PM MDTSpecial Weather StatementSLCBox Elder48 min

Nearby

Heat Advisories in Utah, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.